Thunderstorm Wind, Haakon
- When
- June 20, 10:43 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm briefly became severe over the Philip area, producing some gusts near 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Philip area, producing some gusts near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:01 PM MST, 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1101 PM MDT Tue Jun 20 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 256 PM MDT Tue Jun 20 2017 Current surface analysis shows stationary front near the Black Hills, with high pressure centered over northeast ND. Upper level analysis continues to show high pressure centered over eastern AZ, with ridging to the north across the intermountain west. Northwest flow aloft is in place across the Northern Plains. Skies are mostly sunny across much of the area. Temps range from the upper 70s across far northwest SD to around 90 over portions of northeast WY and far southern SD. Winds are variable and mostly on the lighter side across the area. There still could be a shower or thunderstorm developing across parts of far northeast WY and the northern Black Hills area late this afternoon near the boundary. Otherwise, the main chances for showers and storms should hold off until this evening when main shortwave energy and cold front approach the area. Precipitation chances will increase across northeast WY this evening and then spread east across much of the area overnight. Southerly low level jet will strengthen overnight east of the Black Hills, with modest theta-e advection over central SD. Could see a stronger storm or two over western areas in the evening, then possibly a strong to severe storm later tonight to the east of the Black Hills, near the nose of the low level jet. Gusty winds and hail will be the main threats from any stronger storms. Activity will exit eastern portions of the CWA late tonight/early Wednesday. Cold front over the Pacific NW will move quickly across the Rockies tonight and into western portions of the area Wednesday morning before stalling out over western SD during the day. Highs on Wednesday will range from the lower 80s over the Black Hills to near 95 over south central SD. A thunderstorm is possible over the Black Hills in the afternoon. Another round of nocturnal convection is possible Wednesday night as a weak disturbance aloft passes across and eventually pushes the front east of the forecast area by Thursday morning. Isolated strong to severe storms are possible near and east of the front from southwest to central SD. We will see a cooling trend for the rest of the week and into the weekend, with Friday and Saturday being the coolest days. A shortwave and Canadian cold front will slide southeast through the area late Friday into Saturday, bringing a chance of showers and a few storms. Mainly dry weather and warmer air will return late in the weekend and early next week. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1058 PM MDT Tue Jun 20 2017 VFR conditions will prevail outside of TSRA through Wednesday. Isolated to scattered TSRA will occur overnight, mainly east and north of the Black Hills. Local MVFR conditions possible in/near any storms. A period of gusty northwest winds are expected late tonight through midday Wednesday behind a cold front. Additional storms may develop as another disturbance moves through Wednesday night. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 1053 AM MDT Tue Jun 20 2017 SDZ027-029-030-041-042-074-211300- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Hermosa Foot Hills- 1053 AM MDT Tue Jun 20 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...and western South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a daily chance of thunderstorms Wednesday through Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>026-028-031-032-043-044-046-047-049-072- 073-WYZ054>058-071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Pennington Co Plains-Haakon-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1053 AM MDT Tue Jun 20 2017 /1153 AM CDT Tue Jun 20 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight, with a marginal risk of severe thunderstorms with large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a daily chance of thunderstorms Wednesday through Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 846 PM MDT TUE JUN 20 2017 SDZ012-WYZ071-210315- Butte SD-Northeastern Crook WY- 846 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE AND EAST CENTRAL CROOK COUNTIES UNTIL 915 PM MDT... At 845 PM MDT, Doppler radar was tracking a strong thunderstorm near Colony, or 14 miles northwest of Belle Fourche, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Butte and east central Crook Counties. LAT...LON 4476 10423 4486 10419 4490 10383 4462 10391 TIME...MOT...LOC 0245Z 281DEG 22KT 4480 10410 Eagan
Special Weather Statement National Weather Service Rapid City SD 923 PM MDT TUE JUN 20 2017 SDZ012-013-073-210415- Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD- 923 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND NORTH CENTRAL MEADE COUNTIES UNTIL 1015 PM MDT... At 922 PM MDT, Doppler radar was tracking a strong thunderstorm near Arpan, or 17 miles northeast of Belle Fourche, moving east at 45 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newell, Nisland, Belle Fourche Reservoir, Newell Lake, and Arpan. LAT...LON 4468 10376 4485 10376 4504 10293 4458 10292 TIME...MOT...LOC 0322Z 266DEG 39KT 4479 10354 Eagan
The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696273.